Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 160, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 11, 2023, 4:37 PM CDT for Meeker County, Wright County, Minnesota. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2023, 4:37 PM CDT (21:37 UTC)
- Expired
- Aug 11, 2023, 5:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Meeker County, MN, Wright County, MN
The radar
The Minneapolis radar (KMPX), 53 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 4:48 PM CDT | HAIL 3 | 6 S Dassel, MN | Hail measured 3.75 inches in diameter near Hwy 15. Submitted photo of hail with ruler via email. Damage to siding on west side of house. |
| Aug 11, 4:50 PM CDT | HAIL 3 | 6 S Dassel, MN | Picture with ruler via facebook messenger. Slightly larger than 3 inches. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 2:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
303
WUUS53 KMPX 112137
SVRMPX
MNC093-171-112200-
/O.NEW.KMPX.SV.W.0160.230811T2137Z-230811T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
437 PM CDT Fri Aug 11 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Wright County in central Minnesota...
Southeastern Meeker County in central Minnesota...
* Until 500 PM CDT.
* At 436 PM CDT, a severe thunderstorm was located 7 miles north of
Hutchinson, moving east at 55 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Dassel around 445 PM CDT.
Cokato around 450 PM CDT.
Howard Lake around 455 PM CDT.
Other locations in the path of this severe thunderstorm include
Montrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4510 9399 4499 9376 4498 9377 4498 9450
4496 9450 4496 9458 4501 9458 4511 9425
4513 9397
TIME...MOT...LOC 2136Z 262DEG 49KT 4499 9443
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:52 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 11, 2:52 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 252 PM CDT Fri Aug 11 2023 .DISCUSSION...(This evening through Friday) Issued at 252 PM CDT Fri Aug 11 2023 KEY MESSAGES: - Thunderstorms expected across central Minnesota into western Wisconsin this afternoon into the evening. Damaging wind and large hail will be the main risks. - Widespread showers and isolated thunderstorms on Sunday are likely, strong storms unlikely. Rest of Today... Ample forcing at multiple levels from a jet streak to 500 mb shortwave provides plenty of forcing to get convection going this afternoon. Temperatures in the low to mid 80s combined with dew points in the 60s will provide ample surface based instability for storms. Shear is rather unidirectional so not expected a tornado threat. This will be more of a hail and wind threat based upon the previously described environment. The main uncertainty right now for the rest of the afternoon and evening is not will storms form, but the exact location. A Severe Thunderstorm Watch is in effect for much of the area along the current bubbling cumulus clouds in western Minnesota and east into Wisconsin. It is this area that will be favored for convective initiation and continued storms. Looking towards the CAMs there is still a spread throughout central and southern Minnesota for the initiation location. Saturday and Sunday... High pressure moves in behind Friday's storms for a nice summer day. Biggest concern will be a chance for some fog in the morning, especially for locations that get ample rainfall from Friday's thunderstorms. By Sunday a pronounced wave will moved into the Upper Midwest providing broad forcing for precipitation. While precipitable water values are not anomalously high they are high enough for widespread rain. There is widespread agreement in the GEFS, EPS, and CMC ensemble system in this rain event. Thus the high PoP, but what continues to vary are QPF amounts. For the Twin Cities, as an example, the primary ensemble cluster extends from 0.2 up to 1.2 inches with multiple outliers well above that. The main severe risk appears to be to the south with our location remaining within the cool sector of this larger system. So expecting more of a rain event with a chance for some thunderstorms in areas where some localized instability supports it. Sunday into Sunday night is the most likely time for this rain. Monday through Friday... Some wrap around around rain could be seen on Monday, but overall dry until midweek. The deterministic global models show a frontal passage midweek and that would be out next chance for rain and thunderstorms. Still more of a spread in the ensembles, so PoPs remain low at this time. High pressure behind this front would favor a dry end to the week. Temperatures are rather uncertain for next week based on a wide spread in the ensembles. The GEFS is generally running hot with the EPS running mild and the CMC somewhere between them on average. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 109 PM CDT Fri Aug 11 2023 Scattered thunderstorms are expected to develop late this afternoon, with damaging wind & large hail possible in the strongest storms. Thunderstorms will likely initiate by 3-4 Pm across central MN, mainly along a line through MKT-STC, & move eastwards into the evening.Thunderstorm coverage will be spotty, so not all terminals will see impacts, but the chances are highest at MSP/RNH/EAU. Winds will become northwesterly this afternoon with gusts around 20 kts, then become light & more westerly overnight. Gusts around 20 mph return by late Saturday morning. Patchy fog/mist is possible overnight, but will become more likely if any terminals do see appreciable rainfall from today's thunderstorms. KMSP...Still think the main window for thunderstorms will be between 5-8 PM this evening. Thunderstorms will be isolated so any impacts will not be long-lived, probably less than an hour. Gusty winds in excess of 50 mph & large hail are possible with the strongest thunderstorms. /OUTLOOK FOR KMSP/ Sun...MVFR/-SHRA likely. -TSRA possible. Wind SE 10G20 kts. Mon...AM MVFR/-SHRA likely. Wind NW 20G30kts. Tue...VFR. Wind W 10G20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...ETA
Hazardous weather outlook, Aug 11, 3:02 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 302 PM CDT Fri Aug 11 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 122015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 302 PM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms likely with hail and wind are the primary threats. See watch and warning statements for more information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is another chance of thunderstorms Sunday and Sunday evening, severe weather is not likely, but still possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Local storm report, Aug 11, 4:18 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
418 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Hail 3 SW St. Francis 45.37N 93.43W
08/11/2023 M1.50 inch Anoka MN Trained Spotter
Mostly quarter to half dollar with a few
ping pong sized hailstones.
&&
TDHLocal storm report, Aug 11, 4:22 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
422 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Hail 3 SW St. Francis 45.37N 93.43W
08/11/2023 M2.00 inch Anoka MN Trained Spotter
Corrects previous hail report from 3 SW St.
Francis. Mostly quarter to half dollar with
a few stones up to 2 inches.
&&
TDHLocal storm report, Aug 11, 4:25 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
425 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM Hail Oak Grove 45.32N 93.35W
08/11/2023 M1.00 inch Anoka MN Public
Relayed to NWS via facebook message.
&&
TDHLocal storm report, Aug 11, 4:27 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
427 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM Funnel Cloud 3 SSW Cedar Mills 44.90N 94.54W
08/11/2023 Meeker MN Trained Spotter
Trained Spotter located in Hutchinson
spotted funnel cloud to west/southwest. Not
currently near the ground but signs of
tightening in the last 5 minutes.
&&
TDHLocal storm report, Aug 11, 4:31 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
431 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Hail Lake Lillian 44.95N 94.88W
08/11/2023 M1.25 inch Kandiyohi MN Public
Relayed via Facebook Messenger.
&&
TDHLocal storm report, Aug 11, 4:37 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
437 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM Tstm Wnd Dmg 7 N Ogilvie 45.93N 93.42W
08/11/2023 Kanabec MN Trained Spotter
Delayed report via NWSChat, 22 inch diameter
branch down reported by trained spotter.
&&
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:01 PM CDT | Special Weather Statement | MPX | Stevens | 29 min |
| Aug 10, 8:16 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 44 min |
| Aug 10, 8:30 PM CDT | Special Weather Statement | MPX | Swift | 30 min |
| Aug 10, 8:59 PM CDT | Special Weather Statement | MPX | Chippewa | 31 min |
| Aug 10, 9:09 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 36 min |
| Aug 10, 9:30 PM CDT | Special Weather Statement | MPX | Kandiyohi | 30 min |
| Aug 10, 9:33 PM CDT | Special Weather Statement | MPX | Renville | 42 min |
| Aug 10, 10:00 PM CDT | Special Weather Statement | MPX | McLeod, Meeker | 45 min |
| Aug 10, 10:15 PM CDT | Special Weather Statement | MPX | Renville | 45 min |
| Aug 10, 10:33 PM CDT | Special Weather Statement | MPX | Brown, Redwood | 57 min |
| Aug 10, 10:37 PM CDT | Special Weather Statement | MPX | Carver | 38 min |
| Aug 10, 10:40 PM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 50 min |
| Aug 10, 11:00 PM CDT | Special Weather Statement | MPX | Blue Earth, Watonwan | 45 min |
| Aug 10, 11:01 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Watonwan | 44 min |
| Aug 10, 11:07 PM CDT | Special Weather Statement | MPX | Carver, Hennepin, Scott | 53 min |
| Aug 10, 11:16 PM CDT | Special Weather Statement | MPX | Le Sueur | 44 min |
| Aug 10, 11:28 PM CDT | Special Weather Statement | MPX | Martin | 47 min |
| Aug 10, 11:53 PM CDT | Special Weather Statement | MPX | Dakota, Ramsey, Washington | 52 min |
| Aug 10, 11:53 PM CDT | Special Weather Statement | MPX | Blue Earth | 37 min |
| Aug 10, 11:57 PM CDT | Special Weather Statement | MPX | Rice | 48 min |
| Aug 10, 11:59 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth | 46 min |
| Aug 11, 12:10 AM CDT | Special Weather Statement | MPX | Faribault | 35 min |
| Aug 11, 12:28 AM CDT | Special Weather Statement | MPX | Waseca | 47 min |
| Aug 11, 12:32 AM CDT | Special Weather Statement | MPX | Freeborn | 28 min |
| Aug 11, 12:40 AM CDT | Special Weather Statement | MPX | Goodhue, Steele | 50 min |
| Aug 11, 1:24 AM CDT | Special Weather Statement | MPX | Goodhue | 36 min |
| Aug 11, 2:02 PM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs, Morrison | 43 min |
| Aug 11, 2:20 PM CDT | Special Weather Statement | MPX | Mille Lacs | 40 min |
| Aug 11, 2:26 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 34 min |
| Aug 11, 2:43 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 47 min |
| Aug 11, 3:22 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti, Kanabec | 38 min |
| Aug 11, 3:25 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs | 35 min |
| Aug 11, 3:47 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 43 min |
| Aug 11, 3:51 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Sherburne | 39 min |
| Aug 11, 3:54 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville | 51 min |
| Aug 11, 4:09 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Sherburne, Wright | 51 min |
| Aug 11, 4:22 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Washington | 38 min |
| Aug 11, 4:29 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 46 min |
| Aug 11, 4:33 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 27 min |
| Aug 11, 4:49 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 11 min |
| Aug 11, 4:58 PM CDT | Severe Thunderstorm Warning | MPX | Scott, Sibley | 32 min |
| Aug 11, 5:00 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Carver, Hennepin, McLeod, Ramsey, Scott and 2 more | 60 min |
| Aug 11, 5:13 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Nicollet, Sibley | 47 min |
| Aug 11, 5:16 PM CDT | Tornado Warning | MPX | Le Sueur, Nicollet, Sibley | 16 min |
| Aug 11, 5:29 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 46 min |
| Aug 11, 5:30 PM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 30 min |
| Aug 11, 5:44 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 33 min |
| Aug 11, 5:54 PM CDT | Special Weather Statement | MPX | Steele | 36 min |
| Aug 11, 6:01 PM CDT | Special Weather Statement | MPX | Faribault, Martin | 44 min |
| Aug 11, 6:03 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Steele, Waseca | 57 min |
| Aug 11, 6:32 PM CDT | Special Weather Statement | MPX | Goodhue | 28 min |
| Aug 11, 6:32 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice | 28 min |
| Aug 11, 6:37 PM CDT | Special Weather Statement | MPX | Martin | 23 min |
| Aug 11, 6:39 PM CDT | Special Weather Statement | MPX | Todd | 51 min |
| Aug 11, 6:49 PM CDT | Tornado Warning | MPX | Steele | 11 min |
| Aug 11, 6:55 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 35 min |
| Aug 11, 6:57 PM CDT | Special Weather Statement | MPX | Le Sueur, Rice | 33 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.